Horror side effects
The Health Department does not intend to phase out Aids drug stavudine soon even though the World Health Organisation has classified it as having "long-term, cumulative and non-reversible toxicities".
The department concedes that the drug has adverse side effects such as lipodystrophy (a disturbance in the way the body produces, uses and stores fat) and peripheral neuropathy (nerve disorder), saying that is why it was decided in 2010 that all new HIV patients would be treated with tenofovir instead of stavudine.
WHO guidelines in 2010 proposed that "countries progressively phase out the use of stavudine as a preferred first-line therapy option and move to less toxic alternatives such as zidovudine [AZT] and tenofovir".
According to Dr Thobile Mbengashe, head of the HIV and Aids programme in the Health Department, stavudine is still given to patients who have not shown side effects.
"They will continue [on stavudine] until there is a problem, then they will be switched to another drug, so we cannot say, 'Next year we are going to stop stavudine' - there is no intention to do that," he said.
This is even though people such as 31-year-old Zodwa (not her real name), of Vidgesville, near Qunu, in Eastern Cape, have suffered disfigurement as a result of lipodystrophy.
Weighed down by her abnormally enlarged breasts, Zodwa struggles to mount three steps, breathing heavily by the time she arrives at her door. Simple household chores such as hanging clothes on a washing line have become mammoth tasks for her.
"These heavy things [breasts] are making my life unbearable. I do not feel good about myself any more and I cry every night.
"My tops do not fit me and I have to get bigger-sized clothes for my upper body," she says.
The unemployed mother of two said she was put on stavudine treatment in March 2008 and her nipples started itching a year later.
"Within a month she realised that her breasts were growing.
"My breasts had grown this big by the time I was changed from stavudine to tenofovir treatment in November. I do not know whether my breasts will go back to their natural size."
Mbengashe said patients on stavudine would be monitored closely for side effects.
He said all antiretroviral drugs had side effects and patients taking them were monitored.
"What happens with stavudine is that not all patients on it will have side effects. Some do not have side effects at all and they do very well, but there is a small percentage, around 10%, who have side effects."
Stavudine was one of the best drugs on the market more than 10 years ago when the department decided to use it, he said.
"We knew there were side effects so it is not like we got the drug and went on to use it and found out it had side effects."
Mbengashe said the drug's benefits outweighed the complications and there was an opportunity to manage the side effects.
But this is cold comfort for people who suffer from those side effects.
According to the Eastern Cape region of HIV/Aids activist group Treatment Action Campaign, Zodwa is only one of scores of people nationwide disfigured by stavudine.
TAC member Zukile Madikizela said use of the "toxic" drug was to have been discontinued in 2010 in favour of tenofovir.
"This is a national crisis . this drug [stavudine] has resulted in people growing big breasts and bellies, and developing humps."
Madikizela said clinics in Lusikisiki, Eastern Cape, still prescribed stavudine.
Sonke Pharmaceuticals, which supplies stavudine and other generic Aids drugs to public health facilities, has a two-year contract with the Department of Health.
The R913.5-million tender expires in January and Mbengashe said the contract would go out to tender again in August.